On congruence properties of the restricted partition functions \(p_{\omega }(n,k)\) and \(p_{\nu }(n,k)\)

  • Robson da Silva
  • Kelvin Souza de Oliveira
  • Almir Cunha da Graça Neto


In a recent work by Andrews, Dixit, and Yee the partition functions \(p_{\omega }(n)\) and \(p_{\nu }(n)\) were introduced in connection with the third order mock theta functions \(\omega (q)\) and \(\nu (q)\), respectively. The function \(p_{\omega }(n)\) counts the number of partitions of n in which each odd part is less than twice the smallest part, and \(p_{\nu }(n)\) counts the number of partitions of n under the same conditions as \(p_{\omega }(n)\) and having all parts distinct. In this paper, we consider restrictions of these functions, namely \(p_{\omega }(n,k)\) and \(p_{\nu }(n,k)\), where k is the number of parts. We present congruence properties for these restricted partition functions and we obtain classes of Ramanujan-type congruences for them.


Partition Identities Ramanujan-type congruence 

Mathematics Subject Classification

11P81 11P82 11P83 



The authors would like to thank George Andrews for his helpful suggestions and comments. The authors also thank the anonymous referee for his/her helpful comments and suggestions.


  1. 1.
    Andrews, G.E.: On basic hypergeometric series, mock theta functions, and partitions, I. Q. J. Math. 17, 64–80 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Andrews, G.E.: On basic hypergeometric series, mock theta functions, and partitions, II. Q. J. Math. 17, 132–143 (1966)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Andrews, G.E., Garvan, F.G.: Dyson’s crank of a partition. Bull. Am. Math. Soc. 10, 167–171 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Andrews, G.E., Hirschhorn, M.D., Sellers, J.A.: Arithmetic properties of partitions with even parts distinct. Ramanujan J. 23, 169–181 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Andrews, G.E., Dixit, A., Yee, A.J.: Partitions associated with the Ramanujan/Watson mock theta functions \(\omega (q)\), \(\nu (q)\) and \(\phi (q)\). Res. Number Theory 1, 1–19 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Andrews, G.E., Passary, D., Sellers, J.A., Yee, A.J.: Congruences related to the Ramanujan/Watson mock theta functions \(\omega (q)\) and \(\nu \). Ramanujan J. 43, 347–357 (2017)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Andrews, G.E., Yee, A.J.: Some identities associated with mock theta functions \(\omega (q)\) and \(\nu (q)\) (submitted)Google Scholar
  8. 8.
    Atkin, A.L.O.: Proof of a conjecture of Ramanujan. Glasg. Math. J. 8(1), 14–32 (1967)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Chan, H.-C.: Ramanujan’s cubic continued fraction and an analogue of his ’Most beautiful identity’. Int. J. Number Theory 6(4), 673–680 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chan, H.-C.: Distribution of a certain partition function modulo powers of primes. Acta Math. Sin. 27(4), 625–634 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chern, S.: New congruences for 2-color partitions. J. Number Theory 163, 474–481 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chern, S., Dastidar, M.G.: Congruences and recursions for the cubic partition. Ramanujan J. (2016). zbMATHGoogle Scholar
  13. 13.
    Cui, S.P., Gu, N.S.S.: Arithmetic properties of l-regular partitions. Adv. Appl. Math. 51, 507–523 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Dyson, F.J.: Some guesses in the theory of partitions. Eureka 8, 10–15 (1944)MathSciNetGoogle Scholar
  15. 15.
    Garthwaite, S.A., Penniston, D.: \(p\)-Adic properties of Maass forms arising from theta series. Math. Res. Lett. 15, 459–470 (2008)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Hirschhorn, M.D., Sellers, J.A.: A congruence modulo 3 for partitions into distinct non-multiples of four. J. Integer Seq. 17, Article 14.9.6 (2014)Google Scholar
  17. 17.
    Kronholm, B.: On congruence properties of \(p(n, m)\). Proc. Am. Math. Soc. 133(10), 2891–2895 (2005)MathSciNetCrossRefGoogle Scholar
  18. 18.
    Kronholm, B.: On congruence properties of consecutive values of \(p(n,m)\), Integers 7(10), Article \(\#\)A16 (2007)Google Scholar
  19. 19.
    Kronholm, B.: Generalized congruence properties of the restricted partition function \(p(n, m)\). Ramanujan J. 30(3), 425–436 (2013)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Kronholm, B., Larsen, A.: Symmetry and prime divisibility properties of partitions of \(n\) into exactly \(m\) parts. Ann. Comb. 19(4), 735–747 (2015)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kwong, Y.H.: Minimum periods of partition functions modulo M. Util. Math. 35, 3–8 (1989)MathSciNetzbMATHGoogle Scholar
  22. 22.
    Kwong, Y.H.: Periodicities of a class of infinite integer sequences modulo M. J. Number Theory 31, 64–79 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Mahlburg, K.: Partition congruences and the Andrews–Garvan–Dyson crank. Proc. Natl. Acad. Sci. USA 102(43), 15373–15376 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Nijenhuis, A., Wilf, H.S.: Periodicities of partition functions and Stirling numbers modulo p. J. Number Theory 25(3), 308–312 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Ono, K.: Distribution of the partition function modulo m. Ann. Math. 151(1), 293–307 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Ramanujan, S.: The Lost Notebook and Other Unpublished Papers. Narosa Publishing House, New Delhi (1988)zbMATHGoogle Scholar
  27. 27.
    Ramanujan, S.: Collected Papers. Cambridge University Press, London (1927); reprinted: A. M. S. Chelsea, 2000 with new preface and extensive commentary by B. BerndtGoogle Scholar
  28. 28.
    Waldherr, M.: On certain explicit congruences for mock theta functions. Proc. Am. Math. Soc. 139, 865–879 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Watson, G.N.: Ramanujans Vermutung über Zerfällungsanzahlen. J. Reine und Angew. Math. 179, 97–128 (1938)zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Universidade Federal de São PauloSão José dos CamposBrazil
  2. 2.Universidade Federal do AmazonasManausBrazil
  3. 3.Universidade do Estado do AmazonasManausBrazil

Personalised recommendations